Coming of levadopa


#1

my mum has been on levadopa 100mg 8 or 9 times a day for last 10yr her condition is very unpredictable a lot of dyskonesia and then off periods there is no happy medium anymore she is totally housebound and has a lot of pain in her head and legs, apomorphine didnt work for her the doc wants to try sinamet and tolcapon but i am worried the change over of medication will be to traumatic for her and make her more ill does anyone know about this, my mum is 70 now, she was ok on the levadopa for first 5 yr then went downhill


#2

Hi Jean, You mentioned Sinemet  and Tolcapone . I don't know exactly  what your mother was taking, but if it was a levodopa product it must have been either Madopar or Sinemet. It is highly unlikely the doctor would take your mother completely off the levodopa product, he/she will reduce it more likely and add Tolcapone or Entacapone , the latter is more usual The change over should not be that traumatic, it will be done, I hope, slowly and at your mother's tolerance pace.. Tolcapone and Entacapone are always given with levodopa, they do not work on their own, but enhance and extend the effectiveness of  levodopa medication.

It would be useful if you, your mother or her carer can give feedback on the changes, so the doctor can fine-tune the drugs/timings to your mother's requirements.


#3

Hi Thanks for your reply i dont think i explained that very well

my mum is on stalevo -levadopa 100mg 8 or 9 times a day at the moment with some madopar in between

she has been on this regime for years

doctor now has prescribed her sinamet instead 8 or 9 times a day and also tolcapone 3 times a day also

they want her to start this new treatment as soon as we pick up prescription and stop the stalevo levadopa straight away

we are concerned it will be traumatic for her and make her worse and she has a lot of anxiety about taking the new tablets, the theory is it will make her on and of periods not as bad she seems to be either really over or really rigid and cant move much at the moment

 what do you think does this sound like will work


#4

Hi Jean, Stalevo is a drug that contains in one pill both Sinemet (contains Carbidopa and levodopa) and Entacapone ( a so called COMT inhibitor). COMT inhibitors only work with levodopa, they do nothing on their own, theyenhance and extend the effectiveness of levodopa, which is useful as levodopa is a short acting drug. Tolcapone is also a COMT inhibitor.So the change in your mother's case is mainly the switch from Entacapone to Tolcapone, but as the Tolcapone is not contained in the same tablet with Sinemet like Entacapone they give her less of the COMT inhibitor than before. There is a limit to the total daily intake of Entacapone, she must have been close to that. I don't know why they changed the COMT inhibitor. If they only wanted to cut back on this, they could have prescribed her Entacapone  and Sinemetin separate pills. I don't think the changes are profound. Ideally it should have been explained to her why and what they were doing.


#5

thankyou

i don't really know other than they think it will make her condition more stable, and i was with her when they prescribed the medication, i just find it all confusing, she can only take the tolcapone 3 times a day, she has lost a bit of weight recently and seems to be getting gradually worse struggling to do things herself and always unwell, we have had to arrange for a carer to come in and check on her thru the day she lives with my sister and family but they are out thru the day, it is so expensive £15 per hour, my mum gets an extra £80 a week to help with care but it is not enough to cover all day how do people manage